Indiana, 2004

Flash Flooding in Indiana, August 28, 2004

August 28, 2004 · NWS IND · 3 events in 3 counties and zones

Thunderstorms containing heavy rain moved across much of central Indiana on the afternoon and evening of 28 August 2004. Flash flooding occurred in a few areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms containing heavy rain moved across much of central Indiana on the afternoon and evening of 28 August 2004. Flash flooding occurred in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 28, 1:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 28, 1:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 PM EST SAT AUG 28 2004

.DISCUSSION...THUNDERSTORMS SHOULD CONTINUE TO INCREASE THIS
AFTERNOON OVER THE FORECAST AREA.

A COLD FRONT WAS FROM THE LOWER GREAT LAKES THROUGH NORTHWEST
INDIANA TO THE SOUTHERN PLAINS EARLY THIS AFTERNOON. AN UPPER LEVEL
TROUGH WAS FROM THE UPPER MISSISSIPPI VALLEY THROUGH KANSAS. AN
OUTFLOW BOUNDARY APPEARED TO BE FROM NORTHEAST THROUGH SOUTHWEST
INDIANA. THUNDERSTORMS WERE DEVELOPING OVER THE AREA...MAINLY ALONG
THE APPARENT BOUNDARY.

EXPECT STORMS TO CONTINUE TO DEVELOP OVER THE FORECAST AREA THROUGH
THE AFTERNOON AND CONTINUE INTO THE EVENING. SURFACE BASED CAPES
OVER THE AREA SHOULD BE MOSTLY 1500-2500 G/KG. UPPER TROUGH WILL
PROVIDE LIFT AS IT MOVES EAST. STORMS SHOULD BEGIN TO ALSO DEVELOP
ALONG FRONTAL BOUNDARY. A WAVE IS FORECAST TO MOVE NORTHEAST ALONG
THE FRONT LATER THIS AFTERNOON AND THIS EVENING.

MODELS IN FAIRLY GOOD AGREEMENT. GFS APPEARS TO HAVE A CONVECTIVE
FEEDBACK PROBLEM NORTH OF THE FRONTAL BOUNDARY. MODELS MOVE THE
UPPER TROUGH EAST TONIGHT AND SUNDAY...WEAKENING THE TROUGH AS
ANOTHER TROUGH MOVES SOUTHEAST FROM CANADA. THE SECOND UPPER TROUGH
TURNS EAST THROUGH THE UPPER GREAT LAKES MONDAY. WILL HAVE HIGH POPS
THIS EVENING...THEN DECREASE POPS OVER THE NORTHWEST LATE TONIGHT.
WILL HAVE A SMALL CHANCE OF SHOWERS OVER THE EAST AND SOUTHEAST
SUNDAY MORNING...THEN CLEARING SKIES THROUGHOUT THE AREA SUNDAY
AFTERNOON.

SURFACE HIGH PRESSURE MOVING IN TUESDAY WILL REMAIN THEN LATE INTO
THE WEEK. GFS HAS UPPER PATTERN BECOMING WEAK WITH STRONGER FLOW
WELL NORTH IN CANADA.

COOLER AIR FILTERING OVER THE AREA TONIGHT AND SUNDAY. TEMPERATURES
DIFFERENCES BETWEEN MET AND MAV ARE SMALL.

&&

.IND...NONE.

&&

DS
Hazardous weather outlook, Aug 28, 2:56 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EST SAT AUG 28 2004

INZ021-028>031-035>049-051>057-291100-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-MARION-MONTGOMERY-MORGAN-OWEN-
PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-
WARREN-
256 PM EST SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE LIKELY THROUGH THE EVENING. DANGEROUS LIGHTNING
WILL BE LIKELY. HEAVY RAINFALL WILL BE POSSIBLE. A STORM OR TWO COULD
PRODUCE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED.

INZ060>065-067>072-291100-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-SULLIVAN-
256 PM EST SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE LIKELY. DANGEROUS LIGHTNING WILL BE LIKELY.
HEAVY RAINFALL WILL BE POSSIBLE. A STORM OR TWO COULD PRODUCE
DAMAGING WIND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED.

DS

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
August 28, 4:00 PM EST to 6:00 PM EST
Where
Jackson County, Brownstown
Reported by
LAW ENFORCEMENT
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Street flooding was reported in Brownstown.

Flash Flood, Jennings

When
August 28, 4:00 PM EST to 6:00 PM EST
Where
Jennings County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Several county roads were reported to be under water.

Flash Flood, Carroll

When
August 28, 8:00 PM EST to 10:00 PM EST
Where
Carroll County, Flora
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

The Carroll County Sheriff reported very high water on at least two roads in Flora.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419380, 5419381, 5419379.